Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 291, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 6, 2016, 6:57 PM CDT for Rooks County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2016, 6:57 PM CDT (23:57 UTC)
- Expired
- Sep 6, 2016, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:15 PM CDT | HAIL 0.25 | Palco, KS | HEAVY RAIN, PEA SIZED HAIL AND WINDS EST AT 40 TO 50MPH WITH STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WUUS53 KGID 062357
SVRGID
KSC163-070045-
/O.NEW.KGID.SV.W.0291.160906T2357Z-160907T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT TUE SEP 6 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROOKS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 656 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PALCO...OR
16 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...PALCO...DAMAR...
ZURICH AND WEBSTER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN HASTINGS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3922 9961 3949 9960 3950 9912 3919 9920
3913 9960
TIME...MOT...LOC 2356Z 235DEG 18KT 3926 9957
HAIL...1.25IN
WIND...<50MPH
$$
NOAA/NWS/MORITZ2 follow-up statements
746
WWUS53 KGID 070018
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
718 PM CDT TUE SEP 6 2016
KSC163-070045-
/O.CON.KGID.SV.W.0291.000000T0000Z-160907T0045Z/
ROOKS KS-
718 PM CDT TUE SEP 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR ROOKS COUNTY...
AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBSTER STATE
PARK...OR 21 MILES EAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
HEAVY RAIN WITH THESE THUNDERSTORMS MAY CAUSE MINOR LOWLAND FLOODING
FOR A SHORT TIME THIS EVENING. MOVE TO HIGHER GROUND IF FLOOD WATER
THREATEN YOUR AREA.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...PALCO...DAMAR...
ZURICH AND WEBSTER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
HASTINGS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3922 9961 3949 9960 3950 9912 3919 9920
3913 9960
TIME...MOT...LOC 0017Z 235DEG 18KT 3932 9946
HAIL...1.00IN
WIND...<50MPH
$$
NOAA/NWS/MORITZ471
WWUS53 KGID 070039
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT TUE SEP 6 2016
KSC163-070048-
/O.EXP.KGID.SV.W.0291.000000T0000Z-160907T0045Z/
ROOKS KS-
739 PM CDT TUE SEP 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR ROOKS COUNTY WILL EXPIRE AT
745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS TO 45 MPH...SMALL HAIL...AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM IN ROOKS COUNTY.
LAT...LON 3922 9961 3949 9960 3950 9912 3919 9920
3913 9960
TIME...MOT...LOC 0035Z 235DEG 18KT 3932 9946
$$
NOAA/NWS/MORITZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:15 PM CDT, 42 minutes earlier.
Area forecast discussion, Sep 6, 6:15 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Hastings NE 615 PM CDT TUE SEP 6 2016 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Sep 6 2016 A frontal boundary remains draped across the local area this afternoon...with lots of stratus to the north of this boundary...and mostly sunny skies along with breezy southerly winds ongoing to the south of this front. While this boundary has the potential to be the focusing mechanism for thunderstorms later this afternoon and evening...overall forcing is weak and the CAP is strong...especially on the northern side of the frontal boundary. Despite this...models are trying to initiate some convection over the next few hours. With the confidence of significant convection developing across the local area over the next few hours on the lower side...think that there is a decent chance for more widespread shower and thunderstorm activity developing during the late evening through overnight hours when convection over the high plains begins to ride northeast along the aforementioned boundary. While widespread severe weather is not anticipated under this scenario...the local area remains in a marginal risk for severe weather...and if storms are able to develop later this afternoon or evening...there is ample shear and instability to generate large hail and strong thunderstorm wind gusts. As the weakening front then tracks further southeast during the day tomorrow...any chance for thunderstorms is expected to diminish from west to east. In addition...with this front becoming more diffuse with time...expect little change in the overall airmass behind the front...so another seasonably warm to slightly above average afternoon...temperature wise...is anticipated across the region Wednesday. Lingering cloud cover could play a role in how warm we get tomorrow...but think that even if the sun does not appear until mid to late afternoon... there will be sufficient time to reach the mid 80s in most spots. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Sep 6 2016 Expect the upper level flow to become more westerly by Wednesday night...with generally zonal flow anticipated across the region Thursday. This more zonal pattern will be shortlived...however... as a fairly strong cold front is expected to track from the northern Rockies into the plains on Friday. In addition to dropping temperatures back down slightly below normal over the upcoming weekend...expect a decent shot for some shower and thunderstorm activity across the local area late Thursday through Friday afternoon...as this front makes its way across the region. While severe potential this far out is highly uncertain...at least a few strong thunderstorms over this time period cannot be ruled out given the amount of forecast instability and shear. Behind this front...expect seasonably cool temperatures along with dry weather to start the weekend...with temperatures rebounding nicely as southerly flow increases across the region on Sunday. Chances for showers and thunderstorms will then return Monday through Tuesday...as yet another front tracks across the local area. This front will also usher in a much cooler airmass...with high temperatures potentially not climbing out of the 60s over the middle portion of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening) Issued at 610 PM CDT Tue Sep 6 2016 COLD FRONT HAS STALLED SOUTH OF GRAND ISLAND AND KEARNEY WITH WINDS REFLECTING A NORTHERLY DIRECTION. STILL SOME LAG IN LOWER MVFR/VFR CEILINGS AS THEY ARE HOLDING NORTH BUT WOULD EXPECT THOSE TO MAKE IT INTO BOTH AIRPORTS AFTER DARK. ALSO AFTER DARK...POST FRONTAL PRECIPITATION CHANCES INCREASE WITH INCREASING MID LEVEL FRONTOGENETIC FORCING RESULTING IN SCATTERED SHOWERS...FEW STORMS AND MVFR/VFR CEILINGS MUCH OF THE NIGHT AND EARLY WEDNESDAY. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Sep 6, 2:55 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 255 PM CDT TUE SEP 6 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 255 PM CDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INTENSIFY ACROSS THE LOCAL AREA LATE THIS AFTERNOON THROUGH TONIGHT. SOME THUNDERSTORMS COULD BE SEVERE...WITH HAIL UP TO THE SIZE OF GOLF BALLS BEING THE PRIMARY THREAT. DAMAGING THUNDERSTORM WINDS AND LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. IN ADDITION...MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF BOW CREEK IN NORTH CENTRAL KANSAS THROUGH AT LEAST THE EARLY EVENING HOURS. PLEASE REFER TO THE LATEST FLOOD WARNING MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY EVENING. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE FOR AREAS GENERALLY ALONG AND EAST OF HIGHWAY 14. THE PRIMARY THREATS INCLUDE DAMAGING WIND GUSTS OF 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL. ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST ACROSS PORTIONS OF THE OUTLOOK AREA THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON...AND AGAIN NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. PLEASE RELAY ALL REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Special weather statement, Sep 6, 6:24 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 624 PM CDT TUE SEP 6 2016 KSZ017-070015- ROOKS KS- 624 PM CDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 715 PM CDT... AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PALCO...OR 13 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH. THIS STORM WAS PART OF A DEVELOPING AREA OF THUNDERSTORMS LIKELY TO MOVE ACROSS ROOKS COUNTY THIS EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...BUT ALSO SOME LOCALLY HEAVY RAINFALL. SUCH QUICK DOWNPOURS MAY CAUSE SOME LOCALIZED FLOODING SO BE AWARE TO THIS SITUATION THROUGHOUT THE EVENING. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...STOCKTON...PALCO...WOODSTON...DAMAR...ZURICH... CODELL AND WEBSTER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3913 9960 3957 9960 3957 9905 3913 9905 TIME...MOT...LOC 2321Z 239DEG 17KT 3921 9970 NOAA/NWS/MORITZ
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:24 PM CDT | Special Weather Statement | GID | Rooks | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.